Alert archive / California / River Flood Warnings in 2012

River Flood Warning 4, NWS San Francisco Bay Area, CA

December 23, 2012Napa County, California

NWS San Francisco Bay Area, CA issued this river flood warning at Dec 23, 2012, 2:17 PM PST for Napa County, California. It took effect at Dec 23, 2012, 4:36 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2012, 2:17 PM PST (22:17 UTC)
In effect from
Dec 23, 2012, 4:36 PM PST
Expired
Dec 23, 2012, 10:24 PM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA
Flood severity
Minor

County Napa County, CA

The radar

The Sacramento radar (KDAX), 57 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Napa River near St. Helena (SHEC1). The gauge peaked at 16.87 ft at Dec 23, 2012, 6:00 PM PST.

actionminormoderate510152012/2312/2412/25
Action stage
16 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11456000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WGUS46 KMTR 232217
FLWMTR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA, CA
217 PM PST SUN DEC 23 2012

...THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS IN CALIFORNIA...

******** CHOOSE FORECAST POINTS TO INCLUDE FROM THIS LIST!! *******

  NAPA RIVER NEAR ST. HELENA AFFECTING NAPA COUNTY
  NAPA RIVER NEAR NAPA AFFECTING NAPA COUNTY


HEAVY RAINFALL THIS MORNING...WHICH CONTINUES INTO THE AFTERNOON WITH FRONTAL PASSAGE...HAS CAUSED THE NAPA RIVER NEAR ST. HELENA AND NAPA RIVER NEAR NAPA TO APPROACH FLOOD STAGE.  BOTH LOCATIONS ARE EXPECTED TO REACH FLOOD STAGES LATER TODAY OR THIS EVENING.

CAC055-241017-
/O.NEW.KMTR.FL.W.0004.121224T0036Z-121224T1852Z/
/SHEC1.1.ER.121224T0036Z.121224T0400Z.121224T0652Z.NR/
217 PM PST SUN DEC 23 2012

THE NATIONAL WEATHER SERVICE IN MTR HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NAPA RIVER NEAR ST HELENA.
* UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  1:30 PM SUNDAY THE STAGE WAS 15.4 FEET.
* FLOOD STAGE IS 16.0 FEET.
* MINOR FLOODING IS FORECAST.
* AT 18.0 FEET...MODERATE FLOODING ACROSS LOWER AREAS OF TOWNS ALONG 
  THE REACH.  WIDESPREAD CROP LOSSES AND EROSION OF LAND.  MANY 
  PRIMARY AND MOST SECONDARY ROADS WILL FLOOD, MAKING TRAVEL 
  DIFFICULT TO NEARLY IMPOSSIBLE IN SOME AREAS.

$$

CAC055-241017-
/O.NEW.KMTR.FL.W.0005.121224T0206Z-121224T2112Z/
/APCC1.2.ER.121224T0206Z.121224T0600Z.121224T0912Z.NO/
217 PM PST SUN DEC 23 2012

THE NATIONAL WEATHER SERVICE IN MTR HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NAPA RIVER NEAR NAPA.
* FROM THIS EVENING TO MONDAY AFTERNOON...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  1:00 PM SUNDAY THE STAGE WAS 19.0 FEET.
* FLOOD STAGE IS 25.0 FEET.
* MODERATE FLOODING IS FORECAST.
* AT 26.0 FEET...MODERATE FLOODING WILL CAUSE CROP LOSSES AND EROSION
  TO AGRICULTURAL AREAS ALONG THE NAPA RIVER.  SOME PRIMARY AND MANY 
  SECONDARY ROADS WILL HAVE MODERATE FLOODING MAKING TRAVEL VERY 
  DIFFICULT.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE WITH INTERESTS ALONG THE RIVER SHOULD PREPARE FOR FLOOD 
CONDITIONS AND BE READY TO MOVE TO HIGHER GROUND.  FOLLOW EMERGENCY 
OFFICIAL INSTRUCTIONS.

RIVER FLOODING CAN CAUSE ADDITIONAL HAZARDS LIKE BANK COLLAPSE AND 
SHIFTING CHANNELS.  AVOID AREAS ADJACENT TO A FLOODING RIVER SINCE 
THE EARTH UNDERNEATH MAY BE ERODED. DO NOT LET CHILDREN PLAY NEAR 
FLOODWATERS...ESPECIALLY AROUND CULVERTS AND  STORM DRAINS.

DO NOT DRIVE THROUGH FLOOD PRONE AREAS...LOW WATER CROSSINGS...OR GO 
AROUND BARRICADES.  THE ROAD AHEAD MAY BE UNDERMINED OR WASHED OUT 
AND THE WATER DEPTH TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 

FOR THE LATEST DEVELOPMENTS LISTEN TO NOAA WEATHER RADIO OR TUNE TO 
YOUR LOCAL TV OR RADIO STATION. INFORMATION CAN ALSO BE OBTAINED FROM
THE NWS WEBSITE AT /LOWER CASE/ WWW.WRH.NOAA.GOV/MTR

THE NEXT STATEMENT WILL BE ISSUED AS CONDITIONS WARRANT. FOR THE LATEST STAGES AND FORECASTS GO TO HTTP://WWW.NCRFC.NOAA.GOV.

&&

STRUDLEY
1 follow-up statement
898 
WGUS86 KMTR 240624
FLSMTR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA, CA
1024 PM PST SUN DEC 23 2012

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN
CALIFORNIA...

  NAPA RIVER NEAR ST. HELENA AFFECTING NAPA COUNTY

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN
CALIFORNIA...

  NAPA RIVER NEAR NAPA AFFECTING NAPA COUNTY

RAINFALL HAD ENDED ACROSS THE NORTH BAY BY SUNDAY EVENING AND
LITTLE ADDITIONAL RAINFALL WAS EXPECTED SUNDAY NIGHT. THE NAPA
RIVER NEAR SAINT HELENA CRESTED ABOUT ONE FOOT ABOVE FLOOD STAGE
AT ABOUT 7 PM SUNDAY EVENING AND HAS SINCE DROPPED BELOW FLOOD
STAGE. THE NAPA RIVER NEAR NAPA WAS STILL RISING AND IS EXPECTED
TO CREST NEAR FLOOD STAGE ON SUNDAY NIGHT.

CAC055-240654-
/O.CAN.KMTR.FL.W.0004.000000T0000Z-121224T1852Z/
/SHEC1.1.ER.121223T2250Z.121224T0200Z.121224T0325Z.NR/
1024 PM PST SUN DEC 23 2012

THE NAPA RIVER NEAR SAINT HELENA CRESTED NEAR 17 FEET AT
ABOUT 7 PM PST SUNDAY EVENING. THE UPPER NAPA RIVER HAS
SINCE FALLEN BELOW FLOOD STAGE AT ST HELENA AND IS
CONTINUING TO RECEDE. THEREFORE...THE FLOOD WARNING FOR
THE NAPA RIVER NEAR ST HELENA HAS BEEN CANCELLED.

$$

CAC055-242112-
/O.CON.KMTR.FL.W.0005.000000T0000Z-121224T2112Z/
/APCC1.2.ER.121224T0600Z.121224T0700Z.121224T0912Z.NO/
1024 PM PST SUN DEC 23 2012

THE FLOOD WARNING CONTINUES FOR
   THE NAPA RIVER NEAR NAPA
* UNTIL MONDAY MORNING.
* AT 9 PM PST SUNDAY THE STAGE NEAR NAPA WAS 23.4 FT
* FORECAST TO RISE ABOVE FLOOD STAGE OF 25.0 FT LATE SUNDAY EVENING
* THEN FORECAST TO CREST NEAR 26.5 FT NEAR MIDNIGHT SUNDAY NIGHT
* THEN FORECAST TO FALL BELOW FLOOD STAGE EARLY MONDAY MORNING
* THEN FORECAST TO RECEDE TO NEAR 15.0 FT BY FRIDAY MORNING
* FLOOD STAGE NEAR NAPA IS 25.0 FT
* AT 26.0 FEET...MODERATE FLOODING WILL CAUSE CROP LOSSES AND EROSION
  TO AGRICULTURAL AREAS ALONG THE NAPA RIVER.  SOME PRIMARY AND MANY
  SECONDARY ROADS WILL HAVE MODERATE FLOODING MAKING TRAVEL VERY
  DIFFICULT.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL THOSE AFFECTED BY RIVER CONDITIONS SHOULD REMAIN ALERT FOR RAPID 
CHANGES AND FOR POSSIBLE FORECAST REVISIONS.
$$

THE NEXT STATEMENT WILL BE ISSUED BY 9 AM PST MONDAY MORNING OR
SOONER AS CONDITIONS WARRANT.

&&

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this river flood warning went out at Dec 23, 10:04 AM PST, 4 hours 13 minutes earlier.

Area forecast discussion, Dec 23, 10:04 AM PST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1004 AM PST SUN DEC 23 2012

.DISCUSSION...AS OF 9:10 AM PST SUNDAY...RAIN HAS BEEN INCREASING
ACROSS THE DISTRICT THIS MORNING PER SFC OBS AND RADAR. A FLASH
FLOOD WARNING HAS BEEN ISSUED FOR THE PETALUMA AREA THROUGH 12:45
PM...PLEASE SEE OUR HOMEPAGE (WWW.WEATHER.GOV/SANFRANCISCO).

SATL IMAGERY IS SHOWING THE COLD FRONT ENHANCING OFF THE COAST AS
CLOUD TOPS ARE RAPIDLY COOLING AS A JET STREAK IS ENHANCING THE
DYNAMICS. MODEL GUIDANCE CONTINUES THE THREAT OF THUNDERSTORMS AS
WELL...AS NAM SFC CAPE IF FCST TO INCREASE TO 500J AND LI'S LESS
THAN 2C WITH THE FRONT IN THE NORTH BAY EARLY THIS AFTN...
CONTINUING FURTHER SOUTH THROUGH THE HEART OF SF BAY BY MID AFTN.
THIS FRONT LOOKS TO BE QUICK MOVING...AND SHOULD BE THROUGH MOST
OF THE SF BAY AREA BY MID/LATE AFTN. THE CURRENT WIND ADVISORIES
ARE FCST TO END IN THE EARLY AFTN...AND BASED ON MODEL GUIDANCE
THIS LOOKS GOOD.

NO UPDATES AT THIS TIME.

PREVIOUS EXTENDED...RAIN WILL END TONIGHT IN THE NORTH AND EARLY
MONDAY MORNING IN THE SOUTH. DRY WEATHER IS EXPECTED MONDAY. A
FAST-MOVING FRONTAL SYSTEM IS EXPECTED TO BRING RAIN TO THE NORTH
BAY TUESDAY AFTERNOON SPREADING INTO THE REST OF THE DISTRICT
TUESDAY NIGHT. THE MAIN IMPACT OF THIS STORM WILL BE NORTH OF THE
CWA SO RAINFALL AMOUNTS WILL BE MUCH LESS THAN THE CURRENT SYSTEM
AFFECTING US.

THE EXTENDED FORECAST HAS A HIGH DEGREE OF UNCERTAINTY AS WE MAY BE
DEALING WITH A CUTOFF LOW.

&&

.AVIATION...AS OF 9:50 AM PST SUNDAY...COLD FRONT CONTINUES TO
ADVANCE TOWARD OUR AREA AND IS RUNNING A FEW HOURS AHEAD OF
EARLIER GUIDANCE. ADJUSTED ALL TAFS FOR QUICKER SWITCH OF WINDS
AND CHANGE OF WIDESPREAD RAIN TO SHOWERS. VERY GUSTY CONDITIONS
LIKELY AS THE FRONT GOES THROUGH. THUNDER ALSO NOT OUT OF THE
QUESTION ALTHOUGH SO FAR NO STRIKES HAVE BEEN DETECTED. MUCH
IMPROVED CONDITIONS BY LATE THIS AFTERNOON. ONLY REMAINING ISSUE
AROUND STS FOR TONIGHT AS FOG LOOKS LIKELY. MODERATE CONFIDENCE.

VICINITY OF KSFO...FRONT SHOULD GO THROUGH SOME TIME BETWEEN 20 AND
21Z. BEFORE THAT MODERATE SOUTH TO SOUTHEAST WINDS WILL CONTINUE
WITH GUSTS UP TO 40 KT POSSIBLE. PIREP FROM CWSU MENTIONED UP TO
20 KT OF SPEED SHEER AROUND 200 FEET SO ADDED LLWS FOR THE FIRST
GROUP. BAND OF RAIN WILL ALSO PRODUCE VIS DOWN TO 2SM AT TIMES.
MUCH IMPROVED WEATHER LATER TODAY BEHIND THE FRONT WITH RAIN
MOSTLY OVER AFTER 02Z. MVFR CIGS WILL STAY AROUND THROUGH THE
EVENING. MODERATE CONFIDENCE.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...RAIN THROUGH THE EARLY AFTERNOON
WITH GUSTY SOUTHEAST WINDS (POSSIBLY GUSTING TO 40 KT AT THE PEAK).
RADAR SHOWS POCKETS OF MODERATE RAINFALL MOVING TO THE AREA SO VIS
COULD DROP DOWN TO 2SM WITH HEAVY RAIN AT TIMES. CONDITIONS
IMPROVE BY LATE THIS AFTERNOON WITH LESS RAIN AND WINDS PLUS VFR
CIGS. LOW TO MODERATE CONFIDENCE.

&&

.MARINE...AS OF 9:50 AM PST SUNDAY...GUSTY SOUTHERLY WINDS WILL
CONTINUE AS A COLD FRONT MOVES ACROSS OUR AREA. LOCAL WINDS WILL
GUST INTO THE GALE FORCE CATEGORY. THESE WINDS WILL GENERATE
STEEP FRESH SWELLS...WITH COMBINED SEAS BUILDING TO 16 TO 18 FEET
BY SUNDAY AFTERNOON. CONDITIONS WILL BEGIN TO IMPROVE BY LATE THIS
AFTERNOON.

WINDS AND SEAS WILL QUICKLY SUBSIDE THIS EVENING INTO MONDAY
MORNING AS THE STORM SYSTEM PASSES TO THE SOUTH.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...WIND ADVISORY...ENTIRE NORTH BAY...SAN FRANCISCO
             AND THE PENINSULA...EAST BAY VALLEYS...EAST BAY
             HILLS...AND NORTHERN SALINAS VALLEY THROUGH
             EARLY AFTERNOON
             FLASH FLOOD WATCH...SONOMA CREEK AND VALLEY
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...PT ARENA TO PT REYES 0-10 NM FROM 1 PM
             SCA...PT REYES TO PIGEON PT 0-10 NM FROM 1 PM
             SCA...PT ARENA TO PIGEON PT 10-60 NM FROM 1 PM
             GLW...PT ARENA TO PT REYES 0-10 NM UNTIL 1 PM
             GLW...PT ARENA TO PIGEON PT 10-60 NM UNTIL 1 PM
             SCA...ROUGH BAR ADVISORY FOR SF BAR
             GLW...PT REYES TO PIGEON PT 0-10 NM UNTIL 3 PM
             SCA...MRY BAY FROM 10 AM
             SCA...SF BAY

&&

PUBLIC FORECAST: STROBIN/W PI
AVIATION/MARINE: BELL

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Dec 23, 5:40 AM PST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
540 AM PST SUN DEC 23 2012

CAZ006-505>507-509-241400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO PENINSULA COAST-
540 AM PST SUN DEC 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

SOUTHERLY WINDS WILL INCREASE ACROSS THE AREA TODAY WITH WIND
GUSTS AS HIGH AS 50 MPH ARE POSSIBLE. A WIND ADVISORY IS IN EFFECT
THROUGH 1 PM PST SUNDAY. LOCALLY HEAVY RAIN COULD RESULT IN LOCAL
FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS ROADS.

*  WIND ADVISORY.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY WEATHER IS FORECAST MONDAY BEFORE ANOTHER CHANCE OF RAIN
ARRIVES BY CHRISTMAS AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ508-510>512-241400-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
540 AM PST SUN DEC 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

SOUTHERLY WINDS WILL INCREASE ACROSS THE AREA TODAY WITH WIND
GUSTS AS HIGH AS 45 MPH POSSIBLE. A WIND ADVISORY IS IN EFFECT
THROUGH 1 PM PST SUNDAY. IN ADDITION THERE WILL BE PERIODS OF
MODERATE RAIN.

*  WIND ADVISORY.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY WEATHER IS FORECAST MONDAY BEFORE ANOTHER CHANCE OF RAIN
ARRIVES BY CHRISTMAS EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ528>530-241400-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
540 AM PST SUN DEC 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED LATER THIS MORNING THROUGH
EARLY AFTERNOON. WIND GUSTS UP TO 35 MPH ARE LIKELY. IN ADDITION A
PERIOD OF MODERATE RAIN IS LIKELY.

*  WIND ADVISORY.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 DRY WEATHER IS FORECAST MONDAYBEFORE ANOTHER CHANCE OF RAIN
ARRIVES BY CHRISTMAS EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 8:55 AM PSTFlash Flood WarningMTRSonoma4 hr
Dec 23, 9:31 AM PSTFlash Flood WatchMTRMarin, Napa, Sonoma5 hr
Dec 23, 1:41 PM PSTFlash Flood WarningMTRSonoma3 hr
Dec 23, 2:17 PM PSTRiver Flood WarningMTRNapa11 hr
Dec 23, 2:33 PM PSTSmall Craft Advisory for Hazardous SeasMTR15 hr
Dec 23, 2:38 PM PSTFlash Flood WarningMTRSanta Cruz5 hr
Dec 23, 3:12 PM PSTFlash Flood WatchMTRSanta Cruz4 hr

Nearby

River Flood Warnings in California, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.